Advances in Applied Probability

New bounds for the traveling salesman constant

Stefan Steinerberger

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Let X1, X2, . . . , Xn be independent and uniformly distributed random variables in the unit square [0, 1]2, and let L(X1, . . . , Xn) be the length of the shortest traveling salesman path through these points. In 1959, Beardwood, Halton and Hammersley proved the existence of a universal constant β such that limn→∞n -1/2L(X1, . . . , Xn) = β almost surely. The best bounds for β are still those originally established by Beardwood, Halton and Hammersley, namely 0.625 ≤ β ≤ 0.922. We slightly improve both upper and lower bounds.

Article information

Adv. in Appl. Probab., Volume 47, Number 1 (2015), 27-36.

First available in Project Euclid: 31 March 2015

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60D05: Geometric probability and stochastic geometry [See also 52A22, 53C65] 60F17: Functional limit theorems; invariance principles

Traveling salesman constant Beardwood-Halton-Hammersley theorem


Steinerberger, Stefan. New bounds for the traveling salesman constant. Adv. in Appl. Probab. 47 (2015), no. 1, 27--36. doi:10.1239/aap/1427814579.

Export citation


  • Applegate, D. L., Bixby, R. E., Chvátal, V. and Cook, W. J. (2006). The Traveling Salesman Problem: A Computational Study. Princeton University Press.
  • Avram, F. and Bertsimas, D. (1992). The minimum spanning tree constant in geometrical probability and under the independent model: a unified approach. Ann. Appl. Prob. 2, 113–130.
  • Barbour, A. D., Holst, L. and Janson, S. (1992). Poisson Approximation. Oxford University Press.
  • Beardwood, J., Halton, J. H. and Hammersley, J. (1959). The shortest path through many points. Proc. Camb. Philos. Soc. 55, 299–327.
  • Borovkov, A. A. (1962). A probabilistic formulation of two economic problems. Dokl. Akad. Nauk SSSR 146, 983–986 (in Russian).
  • Cook, W. J. (2012). In Pursuit of the Traveling Salesman: Mathematics at the Limits of Computation. Princeton University Press.
  • Fejes, L. (1940). Über einen geometrischen Satz. Math. Z. 46, 83–85.
  • Few, L. (1955). The shortest path and the shortest road through $n$ points. Mathematika 2, 141–144.
  • Finch, S. R. (2003). Mathematical Constants (Encyclopedia Math. Appl. 94). Cambridge University Press.
  • Gutin, G. and Punnen, A. P. (eds) (2002). The Traveling Salesman Problem and Its Variations. Kluwer, Dordrecht.
  • Johnson, D. S., McGeoch, L. A. and Rothberg, E. E. (1996). Asymptotic experimental analysis for the Held–Karp traveling salesman bound. In Proceedings of the Seventh Annual ACM-SIAM Symposium on Discrete Algorithms. ACM, New York, pp. 341–350.
  • Mathai, A. M. (1999). An Introduction to Geometrical Probability: Distributional Aspects with Applications (Statist. Distributions Models Appl. 1). Gordon and Breach, Amsterdam.
  • Percus, A. G. and Martin, O. C. (1996). Finite size and dimensional dependence in the Euclidean traveling salesman problem. Phys. Rev. Lett. 76, 1188–1191.
  • Redmond, C. and Yukich, J. E. (1994). Limit theorems and rates of convergence for Euclidean functionals. Ann. Appl. Prob. 4, 1057–1073.
  • Steele, J. M. (1981). Subadditive Euclidean functionals and nonlinear growth in geometric probability. Ann. Prob. 9, 365–376.
  • Steele, J. M. (1997). Probability Theory and Combinatorial Optimization (CBMS-NSF Regional Conf. Ser. Appl. Math. 69). SIAM, Philadelphia, PA.
  • Valenzuela, C. L. and Jones, A. J. (1997). Estimating the Held–Karp lower bound for the geometric TSP. Europ. J. Operat. Res. 102, 157–175.
  • Venkatesh, S. S. (2012). The Theory of Probability: Explorations and Applications. Cambridge University Press.
  • Verblunsky, S. (1951). On the shortest path through a number of points. Proc. Amer. Math. Soc. 2, 904–913.
  • Yukich, J. E. (1998). Probability Theory of Classical Euclidean Optimization Problems (Lecture Notes Math. 1675). Springer, Berlin.